Advertisement

Reactions Weekly

, Volume 1722, Issue 1, pp 318–318 | Cite as

Sodium polystyrene sulfonate/hydromorphone interaction

Intestinal necrosis: case report
Case report
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

Drug interaction

A 64-year-old man developed intestinal necrosis following co-administration of sodium polystyrene sulfonate and hydromorphone, for hyperkalaemia and pain respectively.

The man presented to the emergency department with lower abdominal pain of an unknown duration. A CT scan showed colitis and he was transferred to the ICU. He started receiving IV hydromorphone 0.5mg every 4 hours (as needed) for his increasing pain, along with vasopressors, antibiotics and non-steroidal anti inflammatory agents. On day 2 of admission, hyperkalaemia was diagnosed and he received treatment with a single-dose oral sodium polystyrene sulfonate 30g. His clinical condition started to improve on the hospital day 5, and he was discharged on day 9. However, three days following discharge,...

Reference

  1. Hall E, et al. Sodium polystyrene sulfonate induced intestinal necrosis; a case report. Saudi Pharmaceutical Journal 26: 771-774, No. 6, Sep 2018. Available from: URL: http://doi.org/10.1016/j.jsps.2018.04.008 - Saudi Arabia

Copyright information

© Springer Nature Switzerland AG 2018

Personalised recommendations